Differential and Integral Equations

Nonuniqueness in nonlinear heat propagation: a heat wave coming from infinity

Manuela Chaves and Juan Luis Vázquez

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


It is well known that nonnegative solutions of the heat equation defined in a strip $Q=\mathbf{R}\times (0,T)$ are uniquely determined by their initial data. In this paper we construct a nonnegative solution $H(x,t)$ of the nonlinear heat equation $$ u_t=(u^m)_{xx}- u^p, \quad 1<p<m, \tag {E} $$ which takes on zero initial data, $H(x,0)\equiv 0$, and is nontrivial for $t\ge \tau>0$. This special solution has the following properties: (i) $H(x,t)$ is bounded for $t\ge \tau>0$. (ii) There exists a constant $r>0$ such that $$ \begin{align} & H(x,t)>0 \quad \rm {if }\quad rt^{-\beta} <x<\infty,\\ & H(x,t)=0 \quad \rm{if }\quad -\infty <x<rt^{-\beta},\end{align} $$ where $\beta=(m-p)/2(p-1)$. (iii) It has the self-similar form $H(x,t)= t^{-\alpha}f(xt^{\beta}),$ where $0\le f(\eta) \le c$ is supported in the interval $r\le \eta<\infty$. A similar phenomenon holds in several space dimensions with radial symmetry, where it describes a form of focussing. On the other hand, such a nonuniqueness does not occur for other ranges of $m$ and $p$. In particular, it does not happen for linear diffusion, $m=1$.

Article information

Differential Integral Equations, Volume 9, Number 3 (1996), 447-464.

First available in Project Euclid: 7 May 2013

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35K55: Nonlinear parabolic equations
Secondary: 80A20: Heat and mass transfer, heat flow


Chaves, Manuela; Vázquez, Juan Luis. Nonuniqueness in nonlinear heat propagation: a heat wave coming from infinity. Differential Integral Equations 9 (1996), no. 3, 447--464. https://projecteuclid.org/euclid.die/1367969965

Export citation